Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 23, 2017, 5:24 PM EDT for Volusia County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 5:24 PM EDT (21:24 UTC)
- Expired
- May 23, 2017, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
743
WWUS82 KMLB 232124
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
524 PM EDT TUE MAY 23 2017
FLZ141-232215-
Coastal Volusia County FL-
524 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
615 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Smyrna Beach, moving northeast at 20 mph.
Wind gusts up to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2909 8090 2902 8085 2891 8110 2911 8123
2924 8097
TIME...MOT...LOC 2123Z 243DEG 19KT 2903 8109
$$
KellyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 23, 3:45 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 23, 3:45 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion...RETRANSMITTED National Weather Service Melbourne FL 345 PM EDT Tue May 23 2017 .DISCUSSION... ...Additional beneficial rainfall with potentially Strong to Severe Storms on Wednesday... ...Deteriorating Marine Conditions Wednesday-Thursday... Current-Tonight...KXMR 15Z sounding shows some drying since the 10Z sounding with a PWAT now of 1.42 inches. Temperatures at 700/500mb were +7.1C/-8.6C respectively. 915 MHZ Cape profilers continue to show deep southwest flow across the area. Upper low pressure aloft over the Upper Midwest will gradually sink southward through this period as upper troughing begins to deepen over the Deep South and GOMEX. A series of weak impulses aloft ahead of the main trough will traverse the north Gulf and north FL peninsula during this time. For the remainder of the afternoon and evening will be watching radar for an increase in scattered shower/isolated storm activity associated with the WCSB and surface heating. These cells will develop across the central peninsula and push rapidly northeastward. We continue to not expect quite the coverage we saw last evening. These cells will push off of the east coast and across the near shore Atlc waters. Highest coverage (40pct) will be found across the I-4 corridor. Threats with storms will include heavy downpours, lightning, gusty winds and perhaps small hail. Activity will decrease early this evening, then all eyes will turn northwestward as a squall line is forecast to develop late tonight and advance eastward. This line of storms, if it holds together, could make it into our northern counties just before or perhaps just after sunrise Wed morning, but it may be on a weakening trend by this time. While surface SWRLY winds will decrease into this evening, they will still remain elevated as the pressure gradient remains fairly tight. Overnight lows mild and generally 70-75F areawide. Wed...Expect some ongoing convection early in the period across the I-4 corridor. Expect this activity to be on a downward trend early in the morning, but may spread further southward to some degree. With deep layer moisture, impulses aloft, daytime heating cannot rule out at anytime additional shower/storm activity during the day across ECFL. However, later in the day another batch of convection will develop across the eastern GOMEX and spread onto the west coast in the afternoon and may affect our western and northern counties before sunset. Some afternoon storms could contain heavy rainfall, frequent lightning, hail, and strong wind gusts. An isolated tornado or two will also be possible. Strong to severe storms cannot be ruled out. One to two inch rainfall can be expected across much of the CWA with locally higher amounts possible through this 24 hour period. A slow moving cool frontal boundary will extend from north FL thru the GOMEX by the end of the day. Temperatures will be interesting, especially northward, where thicker clouds and earlier/additional precipitation could keep temperatures down. For now, will go with lower 80s north of I-4 with M-U80s further southward. A few lower 90 degree readings will be possible, mainly south of KMLB if enough surface heating occurs in the afternoon. Wednesday night-Thursday night...the deep mid-upper level trough will become negative tilt as ir rotates eastward across the SE and eastern CONUS through Thursday, and then into the western Atlantic by Thursday night. Its attendant surface low will draw a weak cool front through central Florida overnight into early Thursday morning bringing a brief 24 hour period of slightly cooler and drier weather to the region. Numerous showers and storms will be ongoing at the start of the period, with activity, likely in the form of an initially intense but then gradually decaying squall line, steadily pushing eastward and offshore while propagating southward through the CWA through early Thursday morning. After a few lingering showers across the south post-sunrise, drier and slight cooler air overspreads the remainder of the CWA. Min temps Wednesday night in the U60s-L70s. Thursday maxes drop back to the L-M80s north-central and U80s south. Mins Thursday night mainly in the L-M60s. Friday-Tuesday (modified previous)...H85-H50 trough associated with the frontal boundary will push into the western Atlantic on Friday as the storm moves across the Canadian Maritimes. The front will stall over south Florida and wash out over the weekend. Deep high pressure ridge will build in from the Gulf of Mexico and across the peninsula Saturday, en route to the western Atlantic on Sunday where it will merge with and reinforce the Atlantic ridge. Dry/suppressed air mass will keep the forecast dry through Saturday. As the ridge builds over the western Atlantic with its trailing axis draped over central FL, the local pressure gradient will become sufficiently weak to allow both the east and west coast sea breezes to develop. Moisture return will be slow as ridge will tend to block out any high RH, but looks high enough by Sunday to bring low end (20) POPs back into the fcst around Lake Okeechobee. Moisture increasing from south to north will allow for a slow upward trend in rain chances Memorial Day into Tuesday. Near full sun and light southerly flow will generate above average temperatures for the upcoming holiday weekend...with maxes in the U80s/L90s along the coast to M90s over the interior. Mins U60s/L70s interior and L/M70s along the coast. Beach Outlook for the upcoming Holiday Weekend...A high pressure ridge is forecast to be over the area. This will provide rather light winds, except for the afternoon sea breeze. No source of long period swell is indicated either. While rip currents can still occur, they shouldn't be nearly as active as the last 2 Memorial Day Weekends (3 fatalities in 2016 and 4 in 2015). The chance for afternoon lightning storms looks low. && .AVIATION...Gusty SW winds this afternoon will gradually decrease this evening but remain elevated overnight as the pgrad remains fairly tight. WDLY SCT showers/ISOLD storms will march across ECFL this afternoon/evening with a few pushing off of the east coast, especially Cape northward. Movement will be towards the NE at 20-25 kts. While much of the activity will end this evening with mostly dry conditions overnight, an approaching squall line may make it to the I-4 corridor before sunrise or a little after on Wed morning, though it appears that it could be on a weakening trend by that time. On Wednesday, SW winds will again be breezy/gusty. There will remain a chance for shra/tsra thru the day but a greater chance later in the afternoon/evening as another batch of convection hits the west FL coast and moves inland. A few of these storms could be strong to severe with strong wind gusts. && .MARINE...Tonight...The pressure gradient will tighten with gusty S/SSW winds increasing to 15-20 kts over much of the area and cautionary statements necessary for winds for all the marine legs overnight. Seas will build to 3-4 ft near shore and 4-5 ft offs ridge. Dry/suppressed air mass will keep the forecast dry through Saturday. As the ridge builds over the western Atlantic with itshore. Isolated to widely scattered thunderstorms will move northeast 20-25 knots off the mainland this afternoon/evening, especially from Cape Canaveral northward. Wednesday...As a late season cool front and associated strong upper trough approach the area, shower and storm activity (offshore moving) will increase. Heavy downpours, strong wind gusts, frequent lightning, and small hail will all be possible. Cannot rule out an isolated waterspout or two. Winds/seas locally higher INVOF storms. Rather poor small craft boating conditions will also be attributed to gusty SW winds. While there may be a lull in the late morning- early afternoon, wind speeds will ramp up again by late afternoon and evening making for hazardous conditions. At some point, a small Craft Advisory will become necessary. During the day seas will build 3-4 ft near shore and 4-5 ft offshore. Short period seas will make for rough small craft boating, too. Wednesday Night-Thursday Night...Hazardous conditions will continue as the frontal boundary pushes through east central Florida, then is expected to stall south of Lake Okeechobee after sunset with surface winds gradually diminishing in its wake. A fresh to strong SW breeze at daybreak becomes a moderate to fresh W-SW breeze by mid afternoon then a gentle to moderate W/NW breeze overnight. Seas will build to 4-6FT near shore and up to 8FT well offshore late Wednesday night- early Thursday, before subsiding to 2-3FT near shore and 3-4FT offshore Thursday night. Friday-Friday Night...Post frontal high pressure ridge will build across the Florida peninsula, resulting in winds shifting through the day. A light to gentle NW breeze at daybreak will become light north by mid day, veering to E/NE by late afternoon amd S/SE by midnight. Seas AOB 2FT nearshore and 2-3FT offshore. Saturday-Sunday...Weak pressure gradient as the high pressure ridge builds over the western Atlantic with its trailing axis extending across central Florida. A light to gentle S/SW breeze in the morning will become gentle to moderate E/SE breeze by mid aftn as the east coast sea breeze dvlps and pushes inland. A moderate S/SW breeze is expected overnight with the formation of the nocturnal land breeze. Seas AOB 2FT nearshore and 2-3FT offshore. && .FIRE WEATHER...Remainder of this afternoon...There remains no low RH concerns but gusty southwest winds keep up thru the afternoon and decrease slowly this evening. Winds will remain elevated more than usual overnight as the pgrad remains rather tight. With the continued dry vegetation any lightning storm will have the potential for new fire starts. The overall fire danger for wildfire spread remains fairly high. Wed...Breezy/gusty SWRLY winds continue on this day, though rain chances will increase through the day/evening. Widespread rainfall is expected over this 24 hour period. Some storms could be strong to severe. Heavy downpours, frequent lightning, hail, and very strong wind gusts are all in play. && .CLIMATE...Melbourne's low is currently sitting at 76 degrees. The record warm low here could be tied if the temperature remains at or above 76 through midnight. The record was last set in 2007. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 84 69 82 / 60 90 70 20 MCO 72 84 70 83 / 30 80 70 30 MLB 75 89 71 85 / 20 70 70 50 VRB 75 91 72 86 / 30 60 70 60 LEE 74 80 68 82 / 60 90 70 20 SFB 73 83 70 84 / 50 80 70 30 ORL 74 84 70 84 / 40 80 70 30 FPR 73 91 73 87 / 30 60 70 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM/AVIATION...Sedlock MID-LONG TERM...Cristaldi DSS/RADAR/IMPACT WX...Cristaldi
Hazardous weather outlook, May 23, 11:40 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1140 AM EDT Tue May 23 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-240000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1140 AM EDT Tue May 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Sufficient moisture will exist for isolated to scattered storms to develop this afternoon. The greatest coverage should be from metro Orlando and Cape Canaveral northward to the Ocala Forest and Lake George. While a few strong storms will be possible, The main hazard today will be from lightning strikes, which could occur out ahead of the heavy rain associated with storms. Storm motion will be toward the northeast around 20 mph. Move indoors if skies darken to the west and southwest. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered storms will move northeast at 20 knots this afternoon, especially northward from Orlando and Cape Canaveral, including the adjacent Atlantic waters. There is a chance for a few storms to produce wind gusts around 35 knots. .WIND AND SEA IMPACT... South to southwest winds 15 to 20 knots will occur in the open Atlantic. Small craft operators should exercise caution, especially returning to port, as wave heights 4 to 5 feet and short wave periods will produce a rough chop. .FIRE WEATHER IMPACT... South to southwest winds will gust to around 20 mph by this afternoon. Many areas received little or no rain on Monday, so vegetation remains parched, and widely scattered lightning storms will occur this afternoon. These factors will produce a moderate to locally high danger of wildfire spread. Burn bans remain in effect for all counties in east central Florida. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. The approach of a frontal boundary on Wednesday will bring a chance of strong to severe storms from Wednesday afternoon into early Thursday. Poor boating conditions on Wednesday will become hazardous in the offshore waters by evening, then continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Lascody/Cristaldi
In the hours before
Special weather statement, May 23, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
524 PM EDT TUE MAY 23 2017
FLZ141-232215-
Coastal Volusia County FL-
524 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
615 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Smyrna Beach, moving northeast at 20 mph.
Wind gusts up to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2909 8090 2902 8085 2891 8110 2911 8123
2924 8097
TIME...MOT...LOC 2123Z 243DEG 19KT 2903 8109
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:16 PM EDT | Special Marine Warning | MLB | 59 min | |
| May 23, 5:27 PM EDT | Special Marine Warning | MLB | 63 min | |
| May 23, 5:27 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 48 min |
| May 23, 5:50 PM EDT | Special Weather Statement | MLB | Brevard | 40 min |
| May 23, 6:30 PM EDT | Special Marine Warning | MLB | 30 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.